Alert archive / West Virginia / Flash Flood Watches in 2012

Flash Flood Watch 16, NWS Charleston, WV

August 4, 20124 states

NWS Charleston, WV issued this flash flood watch at Aug 4, 2012, 2:38 PM EDT for 4 states. It took effect at Aug 5, 2012, 11:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2012, 2:38 PM EDT (18:38 UTC)
In effect from
Aug 5, 2012, 11:00 AM EDT
Expired
Aug 5, 2012, 11:49 PM EDT
In force
13 hr
Issued by
NWS Charleston, WV
Flood severity
None
All 30 counties

Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Lawrence County, OH, Buchanan County, VA, Dickenson County, VA, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Upshur County, WV, Wayne County, WV, Wirt County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 20 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1883 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WGUS61 KRLX 041838
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
238 PM EDT SAT AUG 4 2012

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>020-024>040-046-
047-050245-
/O.NEW.KRLX.FF.A.0016.120805T1500Z-120806T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...IRONTON...SOUTH POINT...
CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...
HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...
SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE...PENNSBORO...
WEST UNION...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...
CLAY...SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...WESTON...
CLARKSBURG...BRIDGEPORT...GRAFTON...WELCH...GARY...WAR...
MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...
ELKINS
238 PM EDT SAT AUG 4 2012

...FLASH FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY... 
  SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA... 
  INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KENTUCKY...BOYD...
   CARTER...GREENUP AND LAWRENCE KY. IN SOUTHEAST OHIO...
  LAWRENCE OH. IN SOUTHWEST VIRGINIA...BUCHANAN AND DICKENSON. 
  IN WEST VIRGINIA...BARBOUR...BOONE...BRAXTON...CABELL...
  CALHOUN... CLAY...DODDRIDGE...FAYETTE...GILMER...HARRISON...
  KANAWHA... LEWIS...LINCOLN...LOGAN...MCDOWELL...MINGO...
  NICHOLAS... POCAHONTAS...PUTNAM...RALEIGH...RANDOLPH...
  RITCHIE...ROANE... TAYLOR...UPSHUR...WAYNE...WEBSTER...WIRT 
  AND WYOMING. 

* FROM LATE SUNDAY MORNING THROUGH LATE SUNDAY NIGHT

* SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT ARE EXPECTED
  SUNDAY INTO SUNDAY NIGHT. ANY SHOWER OR STORM COULD PRODUCE
  HEAVY RAINFALL. THIS COMBINED WITH WET SOILS FROM RECENT RAIN
  COULD CAUSE WATER LEVELS ON SMALL STREAMS AND CREEKS TO RISE
  RAPIDLY...AND POSSIBLY OVERFLOW THEIR BANKS. LOW LYING...AND
  POOR DRAINAGE AREAS WILL ALSO BE PRONE TO FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

COUNTY OFFICIALS...AND THOSE LIVING IN FLOOD PRONE AREAS...SHOULD
MONITOR WATER LEVELS FREQUENTLY AND MAINTAIN WEATHER AWARENESS AS
SHOWERS AND STORMS MOVE IN. BE PREPARED TO TAKE QUICK ACTION SHOULD
FLOODING OCCUR...OR A FLASH FLOOD WARNING IS POSTED.

&&

$$
5 follow-up statements
079 
WGUS61 KRLX 050020
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
820 PM EDT SAT AUG 4 2012

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>020-024>040-046-
047-050830-
/O.CON.KRLX.FF.A.0016.120805T1500Z-120806T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...IRONTON...SOUTH POINT...
CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...
HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...
SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE...PENNSBORO...
WEST UNION...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...
CLAY...SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...WESTON...
CLARKSBURG...BRIDGEPORT...GRAFTON...WELCH...GARY...WAR...
MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...
ELKINS
820 PM EDT SAT AUG 4 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM SUNDAY MORNING
THROUGH LATE SUNDAY NIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST 
  VIRGINIA AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS... 
  IN NORTHEAST KENTUCKY...BOYD...CARTER...GREENUP AND LAWRENCE 
  KY. IN SOUTHEAST OHIO...LAWRENCE OH. IN SOUTHWEST VIRGINIA... 
  BUCHANAN AND DICKENSON. IN WEST VIRGINIA...BARBOUR...BOONE... 
  BRAXTON...CABELL...CALHOUN...CLAY...DODDRIDGE...FAYETTE... 
  GILMER...HARRISON...KANAWHA...LEWIS...LINCOLN...LOGAN... 
  MCDOWELL...MINGO...NICHOLAS...POCAHONTAS...PUTNAM...RALEIGH... 
  RANDOLPH...RITCHIE...ROANE...TAYLOR...UPSHUR...WAYNE... 
  WEBSTER...WIRT AND WYOMING. 

* FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT

* SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT ARE EXPECTED 
  SUNDAY INTO SUNDAY NIGHT. ANY SHOWER OR STORM COULD PRODUCE 
  HEAVY RAINFALL. THIS COMBINED WITH WET SOILS FROM RECENT RAIN 
  COULD CAUSE WATER LEVELS ON SMALL STREAMS AND CREEKS TO RISE 
  RAPIDLY...AND POSSIBLY OVERFLOW THEIR BANKS. LOW LYING...AND 
  POOR DRAINAGE AREAS WILL ALSO BE PRONE TO FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

COUNTY OFFICIALS...AND THOSE LIVING IN FLOOD PRONE AREAS...SHOULD
MONITOR WATER LEVELS FREQUENTLY AND MAINTAIN WEATHER AWARENESS AS
SHOWERS AND STORMS MOVE IN. BE PREPARED TO TAKE QUICK ACTION
SHOULD FLOODING OCCUR...OR A FLASH FLOOD WARNING IS POSTED.

&&

$$
858 
WGUS61 KRLX 050813
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
413 AM EDT SUN AUG 5 2012

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>020-024>040-046-
047-051630-
/O.CON.KRLX.FF.A.0016.120805T1500Z-120806T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...IRONTON...SOUTH POINT...
CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...
HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...
SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE...PENNSBORO...
WEST UNION...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...
CLAY...SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...WESTON...
CLARKSBURG...BRIDGEPORT...GRAFTON...WELCH...GARY...WAR...
MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...
ELKINS
413 AM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 11 AM EDT THIS
MORNING THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST 
  VIRGINIA AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS... 
  IN NORTHEAST KENTUCKY...BOYD...CARTER...GREENUP AND LAWRENCE 
  KY. IN SOUTHEAST OHIO...LAWRENCE OH. IN SOUTHWEST VIRGINIA... 
  BUCHANAN AND DICKENSON. IN WEST VIRGINIA...BARBOUR...BOONE... 
  BRAXTON...CABELL...CALHOUN...CLAY...DODDRIDGE...FAYETTE... 
  GILMER...HARRISON...KANAWHA...LEWIS...LINCOLN...LOGAN... 
  MCDOWELL...MINGO...NICHOLAS...POCAHONTAS...PUTNAM...RALEIGH... 
  RANDOLPH...RITCHIE...ROANE...TAYLOR...UPSHUR...WAYNE... 
  WEBSTER...WIRT AND WYOMING. 

* FROM 11 AM EDT THIS MORNING THROUGH LATE TONIGHT

* NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
  TONIGHT AHEAD OF A COLD FRONT. ANY SHOWER OR STORM COULD PRODUCE
  HEAVY RAINFALL. THIS COMBINED WITH WET SOILS FROM RECENT RAIN
  COULD CAUSE WATER LEVELS ON SMALL STREAMS AND CREEKS TO RISE
  RAPIDLY...AND POSSIBLY OVERFLOW THEIR BANKS. LOW LYING...AND
  POOR DRAINAGE AREAS...WILL ALSO BE PRONE TO FLOODING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

COUNTY OFFICIALS...AND THOSE LIVING IN FLOOD PRONE AREAS...SHOULD
MONITOR WATER LEVELS FREQUENTLY AND MAINTAIN WEATHER AWARENESS AS
SHOWERS AND STORMS MOVE IN. BE PREPARED TO TAKE QUICK ACTION
SHOULD FLOODING OCCUR...OR A FLASH FLOOD WARNING IS POSTED.

&&

$$
418 
WGUS61 KRLX 051608
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
1208 PM EDT SUN AUG 5 2012

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>020-024>040-046-
047-060115-
/O.CON.KRLX.FF.A.0016.000000T0000Z-120806T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...IRONTON...SOUTH POINT...
CLINTWOOD...GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...
HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...
SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE...PENNSBORO...
WEST UNION...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...
CLAY...SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...WESTON...
CLARKSBURG...BRIDGEPORT...GRAFTON...WELCH...GARY...WAR...
MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...
ELKINS
1208 PM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST 
  VIRGINIA AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS... 
  IN NORTHEAST KENTUCKY...BOYD...CARTER...GREENUP AND LAWRENCE 
  KY. IN SOUTHEAST OHIO...LAWRENCE OH. IN SOUTHWEST VIRGINIA... 
  BUCHANAN AND DICKENSON. IN WEST VIRGINIA...BARBOUR...BOONE... 
  BRAXTON...CABELL...CALHOUN...CLAY...DODDRIDGE...FAYETTE... 
  GILMER...HARRISON...KANAWHA...LEWIS...LINCOLN...LOGAN... 
  MCDOWELL...MINGO...NICHOLAS...POCAHONTAS...PUTNAM...RALEIGH... 
  RANDOLPH...RITCHIE...ROANE...TAYLOR...UPSHUR...WAYNE... 
  WEBSTER...WIRT AND WYOMING. 

* THROUGH LATE TONIGHT

* NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
  TONIGHT AHEAD OF A COLD FRONT. ANY SHOWER OR STORM COULD PRODUCE
  HEAVY RAINFALL. THIS COMBINED WITH WET SOILS FROM RECENT RAIN
  COULD CAUSE WATER LEVELS ON SMALL STREAMS AND CREEKS TO RISE
  RAPIDLY...AND POSSIBLY OVERFLOW THEIR BANKS. LOW LYING...AND
  POOR DRAINAGE AREAS...WILL ALSO BE PRONE TO FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

COUNTY OFFICIALS...AND THOSE LIVING IN FLOOD PRONE AREAS...SHOULD
MONITOR WATER LEVELS FREQUENTLY AND MAINTAIN WEATHER AWARENESS AS
SHOWERS AND STORMS MOVE IN. BE PREPARED TO TAKE QUICK ACTION
SHOULD FLOODING OCCUR...OR A FLASH FLOOD WARNING IS POSTED.

&&

$$
856 
WGUS61 KRLX 060108
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
908 PM EDT SUN AUG 5 2012

VAZ003-004-WVZ024>026-033>036-060215-
/O.CAN.KRLX.FF.A.0016.000000T0000Z-120806T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT...
WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...WELCH...
GARY...WAR...MULLENS...OCEANA...PINEVILLE...BECKLEY...OAK HILL...
FAYETTEVILLE
908 PM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA HAS BEEN CANCELED. LITTLE TO NO
PRECIPITATION HAS FALLEN IN THESE AREAS THIS AFTERNOON AND
EVENING...AND ONLY OCCASIONAL LIGHT PRECIPITATION IS EXPECTED FOR
THE REMAINDER OF THE EVENING.


$$

KYZ101>103-105-OHZ087-WVZ005-006-013>020-027>032-037>040-046-047-
060600-
/O.CON.KRLX.FF.A.0016.000000T0000Z-120806T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...IRONTON...SOUTH POINT...KENOVA...
CEREDO...WAYNE...HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...
TEAYS VALLEY...HURRICANE...CHARLESTON...SOUTH CHARLESTON...
SAINT ALBANS...SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE...
PENNSBORO...WEST UNION...CLAY...SUTTON...GASSAWAY...BURNSVILLE...
GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...GRAFTON...
SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...WEBSTER SPRINGS...
BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...ELKINS
908 PM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT MONDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST 
  VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHEAST 
  KENTUCKY...BOYD...CARTER...GREENUP AND LAWRENCE KY. IN 
  SOUTHEAST OHIO...LAWRENCE OH. IN WEST VIRGINIA...BARBOUR... 
  BRAXTON...CABELL...CALHOUN...CLAY...DODDRIDGE...GILMER... 
  HARRISON...KANAWHA...LEWIS...LINCOLN...NICHOLAS...POCAHONTAS...
   PUTNAM...RANDOLPH...RITCHIE...ROANE...TAYLOR...UPSHUR... 
  WAYNE...WEBSTER AND WIRT. 

* UNTIL 2 AM EDT MONDAY

* NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AHEAD OF
  A COLD FRONT. ANY SHOWER OR STORM COULD PRODUCE HEAVY RAINFALL.
  THIS COMBINED WITH WET SOILS FROM RECENT RAIN COULD CAUSE WATER
  LEVELS ON SMALL STREAMS AND CREEKS TO RISE RAPIDLY...AND
  POSSIBLY OVERFLOW THEIR BANKS. LOW LYING...AND POOR DRAINAGE
  AREAS...WILL ALSO BE PRONE TO FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

COUNTY OFFICIALS...AND THOSE LIVING IN FLOOD PRONE AREAS...SHOULD
MONITOR WATER LEVELS FREQUENTLY AND MAINTAIN WEATHER AWARENESS AS
SHOWERS AND STORMS MOVE IN. BE PREPARED TO TAKE QUICK ACTION
SHOULD FLOODING OCCUR...OR A FLASH FLOOD WARNING IS POSTED.

&&

$$
887 
WGUS61 KRLX 060349
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
1149 PM EDT SUN AUG 5 2012

KYZ101>103-105-OHZ087-WVZ005-006-013>020-027>032-037>040-046-047-
060500-
/O.CAN.KRLX.FF.A.0016.000000T0000Z-120806T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...IRONTON...SOUTH POINT...KENOVA...
CEREDO...WAYNE...HUNTINGTON...HARTS...ALUM CREEK...HAMLIN...
TEAYS VALLEY...HURRICANE...CHARLESTON...SOUTH CHARLESTON...
SAINT ALBANS...SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE...
PENNSBORO...WEST UNION...CLAY...SUTTON...GASSAWAY...BURNSVILLE...
GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...GRAFTON...
SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...WEBSTER SPRINGS...
BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...ELKINS
1149 PM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY...
SOUTHEAST OHIO AND WEST VIRGINIA HAS BEEN CANCELLED. 

THE RAINFALL AMOUNTS EXPECTED OVER THE SOUTHERN PARTS OF WEST
VIRGINIA AND SOUTHEAST VIRGINIA DID NOT MATERIALIZED ON SUNDAY.
ALTHOUGH THERE STILL SOME SHOWERS POSSIBLE OVER THE AREA
TONIGHT...THE THREAT FOR FLASH FOODS NO LONGER EXISTS...AND THE
FLASH FLOOD WATCH HAS BEEN CANCELLED.


$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Aug 4, 2:25 PM EDT, 13 minutes earlier.

Area forecast discussion, Aug 4, 2:25 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
225 PM EDT SAT AUG 4 2012

.SYNOPSIS...
WARM AND HUMID...WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED
THIS AFTERNOON. A COLD FRONT BRINGS WIDESPREAD AND STRONGER
STORMS...WITH HEAVY RAIN AND SEVERE WEATHER SUNDAY AND SUNDAY NIGHT.

&&

.NEAR TERM /THROUGH SUNDAY/...
CONVECTION CURRENTLY DEVELOPING IN ASSOCIATION WITH WEAK VORT MAX
SHOWING UP ON RAP MOVING INTO CWA FROM THE WEST. DOWNPOURS WILL BE
POSSIBLE WITH THESE STORMS...AND ISOLATED FLASH FLOODING MAY OCCUR.
NOT EXPECTING FLASH FLOOD THREAT TO BE WIDESPREAD ENOUGH TO WARRANT
A SHORT FLASH FLOOD WATCH THOUGH THIS EVENING. TOMORROW IS ANOTHER
STORY...MOISTURE CONTINUES TO INCREASE OVERNIGHT...WITH PWAT VALUES
CLIMBING TO OVER 2.25 INCHES BY 18Z SUNDAY ON THE NAM AND GFS.
EXPECT WIDESPREAD PRECIPITATION...WITH VERY HEAVY RAINFALL SUNDAY
AFTERNOON INTO SUNDAY NIGHT...AND OPTED TO ISSUE A FLASH FLOOD WATCH
FOR LINE ROUGHLY HTS TO CKB AND SOUTH. ONE THING TO WATCH WILL BE
STORM SPEEDS...WITH 20-30KTS MID LEVEL FLOW...STORMS WILL BE
PROGRESSIVE...BUT WITH FLASH FLOOD GUIDANCE BETWEEN 1.5 AND 2 INCHES
ACROSS A LOT OF THE WATCH AREA...EVEN STORMS THAT ARE MOVING COULD
EASILY REACH THIS THRESHOLD. PLUS...IF ANY TRAINING CELLS OCCUR
THREAT WILL INCREASE GREATLY. AS FOR SEVERE THREAT...MODELS HAVE
BEEN BACKING OFF ON INSTABILITY A BIT. THINK THIS IS A GOOD
TREND...DUE TO MORE CLOUDS LEADING TO LESS HEATING.
STILL...1500-2000 J/KG CAPE SHOULD BE ENOUGH TO TAP INTO GOOD
MID-LEVEL FLOW AND PRODUCE STRONG TO SEVERE WIND GUSTS IN THE TALLER
STORMS.

BLENDED IN MET GUIDANCE FOR TEMPS OVERNIGHT...AS IT HAS BEEN
PERFORMING QUITE WELL LATELY...WHICH RESULTED IN MINIMAL CHANGES.
WITH MORE CLOUDS AROUND...BLENDED IN THE MAV FOR HIGHS TOMORROW
LIKING ITS DEPICTION OF COOLER TEMPS IN SE OHIO WHERE PRECIP WILL
REACH FIRST. THIS RESULTED OVERALL IN A BIT COOLER DAY THAN PREVIOUS
FORECAST.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
A COLD FRONT APPROACHES TO SOUTHEAST OH SUNDAY. MODELS ARE IN GOOD
AGREEMENT TIGHTENING THE PRESSURE GRADIENT AND FLOW AT H850 FROM THE
SOUTHWEST...AND BRINGING MOISTURE ADVECTION TO THE AREA EARLY
SUNDAY MORNING. THETA-E VALUES REACHING 340K SUGGEST VERY JUICY
AIR CAPABLE TO PRODUCE HEAVY RAIN AND STRONG STORMS WILL SPREAD
EAST ACROSS WV DURING THE PEAK OF DIURNAL HEATING. THIS MOISTURE
IS ALSO NOTED IN PRECIPITABLE WATER VALUES EXCEEDING 2.2 INCHES.
ALTHOUGH EQUILIBRIUM LEVEL EXCEEDING 40 KFT...A THIN CAPE SOUNDING
AND LOW UNIDIRECTIONAL DEEP LAYERED SHEAR VALUES SUGGEST WATER
LOADING EFFECTS WITH TALL STORMS. THESE CONDITIONS COULD REDUCE
SEVERE UPDRAFTS...BUT WILL PROMOTE VERY HEAVY DOWNPOURS. STRONG
H5 VORTICITY MAXIMUM REACHES SOUTHEAST OH BY MON 00Z...SUGGESTING
GOOD DYNAMICS COULD ENHANCE STORMS DURING THE AFTERNOON HOURS.
THEREFORE...EXPECT CONVECTION FIRING UP AHEAD OF THE FRONT BY MID
DAY SUNDAY...AND SPREAD EAST NORTHEAST...WITH CONTINUING CONVECTION
DEVELOPING ACROSS SOUTHEAST OH WITH THE STRONGER UPPER FORCING
APPROACHING THROUGH THE EVENING.

ALTHOUGH THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE
AREA...WILL ALSO WATCH FOR WATER PROBLEMS WITH THE AFOREMENTIONED
SCENARIO. KEPT CAP POPS SUNDAY AFTERNOON ACROSS SOUTHEAST
OH...SPREADING EAST THROUGH SUNDAY NIGHT. THE FRONT SEEMS TO SLOW
DOWN AS IT ENTERS WV...AND LINGER ACROSS THE SOUTHERN COAL FIELDS
AND CENTRAL MOUNTAINS THROUGH TUESDAY MORNING.

A FLASH FLOOD WATCH MAY BE REQUIRED FOR SUNDAY.

KEPT HIGH TEMPS IN THE 80S SUNDAY AND MONDAY PER ABUNDANT CLOUDS
AND RAINFALL EXPECTED. KEPT LOWS IN THE LOWER 70S SUNDAY NIGHT PER
ABUNDANT MOISTURE AND LACK OF EXTRA PUSH OF DRIER AIR TO DISPLACE
HIGH DEWPOINTS...BUT IN THE MID 60S MONDAY NIGHT PER CLEARING
SPREADING FROM THE WEST AND ASSOCIATED RADIATIONAL COOLING.

AREAS OF DENSE FOG WILL BE POSSIBLE UNDER CLEAR SKIES AND AREAS
THAT RECEIVE RAINFALL TUESDAY MORNING.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
GOING WITH HPC. NORTHWEST FLOW ALOFT STRENGTHENS...WITH THE HOT AND
HUMID AIR BEING SHUNTED TO THE SOUTH. TRANQUIL PERIOD OF DRY AND
NEAR SEASONABLE TEMPERATURES DOMINATE THIS PERIOD AS WEAK HIGH
PRESSURE DOMINATES. GOOD MODEL AGREEMENT ON THIS SCENARIO.
BY FRIDAY...NEXT SYSTEM APPROACHES AS THE UPPER FLOW BECOMES MORE
WESTERLY AND ALLOWS THE HEAT AND MOISTURE TO RETURN.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
CONVECTION JUST BEGINNING TO FORM ACROSS THE EASTERN MOUNTAINS...AND
ALSO IN EASTERN KY. EXPECT ADDITIONAL DEVELOPMENT THROUGH THE
AFTERNOON...WITH SCATTERED SHOWERS AND THUNDERSTORMS LINGERING INTO
THE EVENING. KEPT EVERYTHING VFR FOR TODAY...HOWEVER BRIEF MVFR IS
POSSIBLE IN THE STRONGER CELLS. WITH MORE CLOUDS AND SOME WIND
REMAINING OVERNIGHT...DO NOT EXPECT DENSE FOG TO FORM. WILL INCLUDED
MVFR FOG TONIGHT IN MOST SHELTERED MOUNTAIN VALLEYS LIKE KEKN.
TOWARDS THE END OF THE TAF PERIOD...EXPECT SHOWERS AND
THUNDERSTORMS...WITH HEAVY RAIN POSSIBLE...TO BE ON THE INCREASE
FROM WEST TO EAST AS COLD FRONT APPROACHES.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: MEDIUM TO HIGH.

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS TODAY MAY
VARY...WITH AMENDMENTS POSSIBLE. ADDITIONAL POCKETS OF FOG MAY FORM
OVERNIGHT IF CLOUD BREAKS DEVELOP.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    H    H    H    M    M    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
BRIEF IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS INTO SUNDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY
     NIGHT FOR WVZ005-006-013>020-024>040-046-047.
OH...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY
     NIGHT FOR OHZ087.
KY...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY
     NIGHT FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH FROM SUNDAY MORNING THROUGH LATE SUNDAY
     NIGHT FOR VAZ003-004.

&&

SYNOPSIS...ARJ/MZ
NEAR TERM...MZ
SHORT TERM...ARJ
LONG TERM...JMV
AVIATION...MZ
Hazardous weather outlook, Aug 4, 4:00 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT SAT AUG 4 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-050800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
400 AM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A RISK FOR SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.
THE MAIN THREAT WILL BE DAMAGING WINDS.

HEAVY RAINFALL WILL ALSO BE POSSIBLE SUNDAY AND SUNDAY NIGHT...WHICH
MAY REQUIRE A FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON SUNDAY.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:59 PM EDTSpecial Weather StatementRLXCabell31 min
Aug 4, 3:00 PM EDTSpecial Weather StatementRLXWayne30 min
Aug 4, 7:59 AM EDTSpecial Weather StatementRLXBoyd61 min
Aug 4, 4:32 PM EDTSpecial Weather StatementRLXBoyd, Carter28 min
Aug 4, 7:05 PM EDTSpecial Weather StatementRLXPerry25 min

Nearby

Flash Flood Watches in West Virginia, 2012Flash Flood Watches in Kentucky, 2012Flash Flood Watches in Virginia, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.